Journal of Symbolic Logic

Generalized Nonsplitting in the Recursively Enumerable Degrees

Steven D. Leonhardi

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


We investigate the algebraic structure of the upper semi-lattice formed by the recursively enumerable Turing degrees. The following strong generalization of Lachlan's Nonsplitting Theorem is proved: Given $n \geq 1$, there exists an r.e. degree $\mathbf{d}$ such that the interval $\lbrack\mathbf{d, 0'}\rbrack \subset\mathbf{R}$ admits an embedding of the $n$-atom Boolean algebra $\mathscr{B}_n$ preserving (least and) greatest element, but also such that there is no $(n + 1)$-tuple of pairwise incomparable r.e. degrees above $\mathbf{d}$ which pairwise join to $\mathbf{0'}$ (and hence, the interval $\lbrack\mathbf{d, 0'}\rbrack \subset\mathbf{R}$ does not admit a greatest-element-preserving embedding of any lattice $\mathscr{L}$ which has $n + 1$ co-atoms, including $\mathscr{B}_{n + 1}$). This theorem is the dual of a theorem of Ambos-Spies and Soare, and yields an alternative proof of their result that the theory of $\mathbf{R}$ has infinitely many one-types.

Article information

J. Symbolic Logic, Volume 62, Issue 2 (1997), 397-437.

First available in Project Euclid: 6 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Leonhardi, Steven D. Generalized Nonsplitting in the Recursively Enumerable Degrees. J. Symbolic Logic 62 (1997), no. 2, 397--437.

Export citation